Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 248, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 13, 2003, 8:06 PM CDT for Cheyenne County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2003, 8:06 PM CDT (01:06 UTC)
- Expired
- Oct 13, 2003, 8:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3683 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 140106 SVRGLD KSC023-140130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 806 PM CDT MON OCT 13 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 830 PM CDT * AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF WHEELER...OR ABOUT 4 MILES SOUTHEAST OF ST. FRANCIS...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIRD CITY AT 815 PM CDT ANOTHER LOCATION IN THIS WARNING IS...ST. FRANCIS. SMALL HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3998 10187 3960 10189 3958 10141 3996 10144 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:32 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Oct 13, 3:32 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 232 PM MDT MON OCT 13 2003 .DISCUSSION... THE 19Z SURFACE ANALYSIS PLACES A TROUGH FROM NORTHEAST KANSAS INTO THE TEXAS PANHANDLE WITH HIGH PRESSURE RIDGING INTO NORTHEAST COLORADO. THE LATEST RADAR INDICATES LINE OF SHOWERS AND SPRINKLES EXTENDING FROM GLD TO MCK. THE UPPER TROUGH AXIS IS ALONG THE KANSAS/COLORADO BORDER. MAIN QUESTION FOR TONIGHT IS WHETHER POPS WILL BE NEEDED FOR VERY LIGHT PRECIPITATION ASSOCIATED WITH JET MOVING NORTHEAST ACROSS THE AREA. LATEST RADAR TRENDS/SATELLITE/MESOETA INDICATE THAT TROUGH/RW- SHOULD STILL LINGER OVER THE EASTERN FORECAST EVEN THOUGH IT IS FAST MOVING. LINE OF SHOWERS SHOULD EXTEND FROM EAST OF CBK TO HLC AT 00Z AND MOVE OUT OF THE FORECAST AREA BY 03Z. ALSO...LOW TEMPERATURES WILL ALSO BE A CONCERN TONIGHT. HOWEVER...THE ETA/RUC BOTH INDICATE THAT NORTHWEST WIND WILL RANGE BETWEEN 5 TO 10 KNOTS THROUGHOUT THE NIGHT. THIS SHOULD PROVIDE DECENT MIXING AND KEEP TEMPERATURES ABOVE FREEZING IN MOST PLACES EXCEPT COLORADO ZONES. ISOLATED TO SCATTERED FROST MAY BE A POSSIBLILITY THERE. HIGH PRESSURE/SUBSIDENCE WILL DOMINATE ON TUESDAY WITH LIGHT NORTHWEST WIND. A LEE TROUGH DEVELOPS TUESDAY NIGHT WITH RESULTING SOUTHWEST WIND MODERATING LOW TEMPERATURES. THERE IS SOME WEAK ENERGY MOVING ACROSS THE NORTHERN U.S. BUT ITS SOUTHERN EDGE IS TOO FAR AWAY TO AFFECT THE FORECAST AREA. ANOTHER WIND SHIFT BEHIND THE LEE TROUGH PASSAGE WILL BRING NORTHWEST WIND ON WEDNESDAY. HIGH PRESSURE FOLLOWS WITH LIGHT EAST WIND WEDNESDAY NIGHT. AN UPPER TROUGH MOVES THROUGH ON THURSDAY WITH SHORTWAVE ENERGY PROVIDING SOME UPWARD VERTICAL VELOCITIES OVER THE FORECAST AREA. HOWEVER...LOW LEVEL MOISTURE IS SCARCE AND MID LEVEL IS NOT A WHOLE LOT BETTER. THIS EVENT COULD BE ANOTHER ISOLATED SPRINKLE EVENT WITH MAINLY MID CLOUD AROUND. FOR NOW...WILL LEAVE FORECAST DRY. HIGH PRESSURE BUILDS BACK INTO THE AREA THURSDAY NIGHT AS THE UPPER TROUGH SHIFTS EAST. 850 TEMPERATURES INDICATE TEMPERATURES WILL BE ABOUT THE SAME FOR TUESDAY AS TODAY AND WARM A FEW DEGREES WEDNESDAY/THURSDAY. DAYS 4-7...DRY WEATHER PERSISTS WITH THE RIDGE ANCHORED OVER THE ROCKIES. AT THE SURFACE HIGH PRESSURE ALTERNATES WITH LEE TROUGHS AND WIND SHIFTS FROM THE NORTHWEST. MOISTURE/DYNAMICS LIMITED SO NIL POPS THOUGH THIS FORECAST. 850 TEMPERATURES WARM INTO THE LOWER 20S SO BY MONDAY...MAX TEMPERATURES SHOULD GET INTO THE LOWER 80S AHEAD OF LEE TROUGH. && GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && FS
Hazardous weather outlook, Oct 13, 5:07 AM CDT, 14 hours 59 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 407 AM MDT MON OCT 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BULLER
In the hours before
Local storm report, Oct 13, 8:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT MON OCT 13 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 12 W GOODLAND KS 64 MPH TSTM GUST
10/13/03 SHERMAN REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 31 min |
| Oct 13, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| Oct 13, 8:33 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.